Signed in as:
- My Account
Signed in as:
We need to talk about overdose. Stigma can prevent those who need help from reaching out, but the fact is that overdose does not discriminate. It impacts people from all walks of life, but overdose death is preventable. Please take the time to learn the signs and responses; you could save a life.
The Good Samaritan Law in North Carolina protects people who ask for help from 911, the police, or E.M.S. because they or another person is having a drug overdose. People cannot be tried in court for having small amounts of drugs or items used to take or store drugs (drug paraphernalia) if the police find the drugs or drug paraphernalia because the person was asking for help for an overdose. They will also not get in trouble with their parole or probation officer if police find small amounts of drugs or drug paraphernalia on them when they are trying to get help for an overdose. People who seek help for someone who is having an overdose must give their own name to 911 or to the police who come to help.
The Naloxone Access Law in North Carolina also protects people who give naloxone to someone who is having an overdose. If, in good faith, they think the person is having a drug overdose and they use reasonable care to give the naloxone, they are protected from a lawsuit for giving the person naloxone. Reading information on how to give naloxone (like the information here) is one way for them to show that they are using reasonable care.
Emphasizing public health and human rights, harm reduction programs provide essential health information and services while respecting individual dignity and autonomy. Harm reduction programs focus on limiting the risks and harms associated with unsafe drug use, which is linked to serious adverse health consequences, including HIV transmission, viral hepatitis, and death from overdose.
Part of an overdose response may call for rescue breathing. Learn important details and information about it here.
Naloxone (naloxone HCL, Narcan®, Evzio®) is an FDA-approved medication that reverses the effects of an opioid overdose by blocking receptors in the brain and restoring breathing.
In North Carolina there are four ways to find naloxone:
Click on the interactive map below to see which NC pharmacies carry Naloxone under a standing order or get a written list by county here.
In 2018, United States Surgeon General, Dr. Jerome Adams, issued a public health advisory emphasizing the importance of naloxone in savings lives. In this advisory, he recommended the following groups of people carry naloxone and know how to use it:
Yes. In some cases, fentanyl may be so potent that multiple doses of naloxone are required. Incidental skin exposure to fentanyl is very unlikely to harm you. If you believe you may have come in contact with fentanyl, wash your hands with soap and water as soon as you can—especially before eating or touching your mouth or nose (i.e., mucous membranes).
No. Naloxone only reverses the effects of opioids. Examples of opioids include hydrocodone, oxycodone, fentanyl, morphine, and heroin. However, if an opioid overdose also involved other substances such as alcohol or benzodiazepines, naloxone may help. Naloxone will have no effect on an individual if an opioid is not present in their system.
Naloxone is a generally safe medication but may cause some individuals to experience withdrawal. Symptoms of withdrawal include confusion, sweating, vomiting, and irritability. Rarely do individuals become combative.
Yes. It can also become less effective over time or after being exposed to too much cold, heat or sunlight. Expired naloxone is not harmful, but it has a reduced ability to reverse an overdose. To extend the lifetime of naloxone, it should be stored in a dark and dry place at room temperature.
If it is the only thing available, yes. Like most medications, the efficacy of naloxone may begin to decline past the expiration date and should be replaced. It is also important to store naloxone at room temperature (59° to 77° F) and protected from direct light.
No. However, if the individual is dependent on opioids, they may experience increased withdrawal symptoms with repeated doses of naloxone.
No, naloxone is non-addictive and has no potential for misuse.
Monday - Friday (8 am - 5 pm)
Copyright © 2023 Hope Coalition - All Rights Reserved.